Naphthalene Toxicity in Clinical Practice

(E-pub Ahead of Print)

Author(s): Ashok Kumar Pannu*, Vidhi Singla.

Journal Name: Current Drug Metabolism


Abstract:

Background: Naphthalene ingestion and skin or inhalational exposure (accidental or deliberate) is an under-recognized cause of a severe toxidrome in regions where it is commonly used (e.g., mothballs in households)

Methods: This review is an update for the clinicians to understand the pharmacology, clinical features, laboratory evaluation, and treatment for naphthalene toxicity. High-quality literature for the past eight decades was collected and reviewed in this article. Several landmark articles were reviewed using PubMed, EMBASE Ovid, and the Cochrane Library, which have essential implications in current toxicology practice.

Results: Naphthalene toxicity usually occurs abruptly and leads to acute hemolysis, methemoglobinemia, renal failure, respiratory depression, and acute brain dysfunction that are difficult to manage. The toxicity is more marked in patients with G6PD deficiency and associated with high morbidity and mortality. The management should mainly focus on high-quality supportive care; however, severe methemoglobinemia (>20-30%) requires specific therapy with intravenous methylene blue.

Conclusion: Methylene blue is a highly effective agent but contraindicated in severe G6PD deficiency.

Keywords: Naphthalene, Mothball, Poisoning, Hemolysis, Methemoglobinemia, Methylene Blue

Rights & PermissionsPrintExport Cite as


Article Details

(E-pub Ahead of Print)
DOI: 10.2174/1389200220666191122110036
Price: $95

Article Metrics

PDF: 4

Special-new-year-discount